Heparin-induced thrombocytopenia: etiopathogenesis, clinical presentation, and management
Overview Heparin-induced thrombocytopenia (HIT) is a common adverse event in certain patient populations, especially postoperative patients receiving thromboprophylaxis with unfractionated heparin (UFH) for 1-2 weeks. 1,2 Although HIT is an immune disorder, it has certain atypical features, such as the transient formation of antibodies that recognize a ‘self ’ protein – platelet factor 4 (PF4) – bound to heparin. 3 Indeed, this lack of immunologic ‘memory’ permits safe reexposure to heparin even in a patient with a history of HIT, for indications such as cardiac surgery. 4 The clinical importance of HIT results from its strong association with thrombosis, both venous and arterial. 5 Although HIT is not a rare condition, an emerging issue is over diagnosis of HIT, particularly since certain widely used tests will detect both pathogenic and non-pathogenic antibodies. 6 HIT is also a potentially preventable disease: the risk of HIT is lower with low-molecular-weight heparin (LMWH) compared with UFH. 1,2
Definition HIT can be defined as any event, most often thrombocytopenia with or without thrombosis, in which the presence of platelet-activating, anti-PF4/heparin antibodies of immunoglobulin G (IgG) class can be implicated. HIT is a clinicopathologic syndrome , since both clinical and laboratory features are important ( Figure 26.1 ).